top of page
Search

Unveiling the Hidden Danger: The Rise of Illegal Fentanyl Use in The Bahamas



In The Bahamas, we've witnessed approximately ten fentanyl-related deaths since 2016, with two fatalities reported in the early months of 2024, sparking concern over the prevalence of illegal fentanyl within our borders.


Across the United States, opioid-related overdoses, including synthetic opioids like fentanyl, have surged alarmingly, reaching a staggering 80,411 deaths in 2021, with over 70% affecting males (National Institute of Drug Abuse, Overdose Death Rates).


Though an epidemic of illegal fentanyl has not yet gripped our nation, recent fatalities underscore its potential threat. Shockingly, it's estimated that 6 out of every 10 illegal fentanyl pills contain a lethal dose. A single ingestion could prove fatal without timely intervention, such as the administration of the life-saving antidote Narcan (intranasal naloxone).


It's imperative for all Bahamians to educate themselves on the perils of illegal fentanyl and raise awareness among our youth, young adults, and the elderly. Additionally, we must address the emerging "pill-popping culture" and the prevalence of illegal fentanyl in our communities.


This article aims to shed light on the dangers of this culture and highlight the far-reaching impacts of illegal fentanyl on individuals and communities throughout The Bahamas.

Fentanyl, a synthetic opioid up to 100 times more potent than morphine, is typically prescribed for severe pain, such as that associated with trauma or advanced cancer. While it serves a critical role in medical settings, illegal fentanyl poses significant risks when manufactured in clandestine labs, where quality control is non-existent, resulting in potentially lethal doses. Just 2 milligrams of fentanyl, equivalent to 10-15 grains of table salt, can be deadly. This dangerous drug takes various forms, including pills, powder, liquid, nasal spray, eye drops, and even infused onto paper or small candies.


Of particular concern is "rainbow fentanyl," a newer iteration that combines fentanyl with dyes, resulting in brightly colored pills or powders designed to attract younger demographics, including children and teenagers.


Recognizing the signs of a fentanyl overdose is crucial: pinpoint pupils, loss of consciousness, slowed or ceased breathing, gurgling sounds, limp body, cold clammy skin, and discolored lips and nails. If you suspect an overdose, immediately call 911, administer Narcan if available, keep the individual awake and breathing, and stay with them until help arrives.

Preventing the distribution of illegal fentanyl in The Bahamas demands a multifaceted approach involving law enforcement, public education, and community engagement. Strengthening law enforcement efforts, equipping officers with necessary resources and training, and encouraging reporting of drug misuse are critical steps in combatting this threat.


As concerned citizens, it's our responsibility to direct those struggling with substance misuse to resources like the Community Counselling and Assessment Center (CCAC) for comprehensive evaluation and treatment. Parents, in particular, play a pivotal role in educating their children about the risks of narcotic drug use, emphasizing the consequences of illegal fentanyl and other addictive substances.


Together, we can confront the menace of illegal fentanyl and safeguard the well-being of our communities.


Dr. Kirk Christie is a consultant psychiatrist

 

20 views0 comments

Comments


bottom of page